Oklahoma, 2006

Hail in Oklahoma, December 29, 2006

December 29, 2006 · NWS OUN · 3 events in 2 counties and zones

Thunderstorms developed over northern Texas into Southern Oklahoma and moved north through the late afternoon and early evening. A few of these thunderstorms became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over northern Texas into Southern Oklahoma and moved north through the late afternoon and early evening. A few of these thunderstorms became severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 29, 3:20 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 29, 3:20 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CST FRI DEC 29 2006

.DISCUSSION...
WIDESPREAD RAIN LOOKS TO BE IN STORE FOR THE AREA TONIGHT AS UPPER
LOW IN THE SOUTHWEST DRIFTS CLOSER TO THE AREA. DESPITE LOW
INSTABILITY... WIND SHEAR IS QUITE STRONG WITH 20 TO 30 KNOTS OF 1
KM SHEAR AND 60 TO 70 KNOTS OF 6 KM SHEAR ANALYZED ON THE LAPS
ANALYSIS WHICH WILL ALLOW SEVERE POTENTIAL THIS EVENING IF THERE
IS ANY AVAILABLE INSTABILITY TO WORK WITH. RUC PREDICTS EVEN
HIGHER SHEAR TONIGHT WITH 40 TO 50 KNOTS OF 1 KM SHEAR PREDICTED AROUND
3Z. IT REMAINS TO BE SEEN HOW FAR NORTH SURFACE BASED CONVECTION
WILL EXIST... BUT IT CAN EXIST IN OUR CWA... THERE SHOULD BE ENOUGH
SHEAR TO SUPPORT SEVERE WEATHER.

FOCUS THEN TURNS TO THE STORM SYSTEM ITSELF AND PRECIP TYPE. LOW
LEVELS REMAIN WARM ENOUGH THAT PRECIP SHOULD STAY LIQUID THROUGH
MOST OF THE FIRST PERIOD ALTHOUGH MAY SEE SOME MIX IN THE FAR
NORTHWEST LATE. STILL WILL HAVE TO WATCH THE PRECIP ASSOCIATED
WITH THE WRAP-AROUND AS COOLER TEMPERATURES WILL ALLOW HIGHER
CHANCES OF WINTER PRECIP.

STILL A LOT OF UNCERTAINTY ON THE STORM SYSTEM NEXT WEEK WITH HIGH
RUN TO RUN VARIABILITY IN THE GFS. NO MAJOR CHANGES WERE MADE IN
THE EXTENDED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  51  55  36  44 / 100  40  30  20
HOBART OK         44  47  32  43 / 100  30  30  20
WICHITA FALLS TX  49  54  36  50 / 100  20  10  10
GAGE OK           35  37  29  37 / 100  70  40  20
PONCA CITY OK     50  55  36  41 / 100  70  30  30
DURANT OK         54  60  37  51 / 100  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Dec 29, 2:15 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CST FRI DEC 29 2006

OKZ004>048-050>052-TXZ083>090-301300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
215 PM CST FRI DEC 29 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHERN OKLAHOMA AND PORTIONS OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTH OF A LINE FROM KNOX CITY TEXAS... TO
CROWELL... TO ALTUS OKLAHOMA... TO LAWTON... TO ADA... TO ATOKA
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH LATE THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS FROM THIS AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON AND TONIGHT. THIS WILL LEAD TO WIDESPREAD
RAIN AND THUNDERSTORMS DEVELOPING ACROSS THE AREA DURING THE DAY
TODAY AND CONTINUING THROUGH TONIGHT.

THE ASSOCIATED CLOUD COVER AND PRECIPITATION IS EXPECTED TO LIMIT
INSTABILITY ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS. HOWEVER...
STRONG SOUTH AND SOUTHEASTERLY LOW LEVEL FLOW WILL CONTINUE TO BRING
ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS TEXAS INTO OKLAHOMA.
THIS MOISTURE ALONG WITH COOLING TEMPERATURES ALOFT ASSOCIATED WITH
THE APPROACHING UPPER LEVEL STORM SYSTEM... MAY RESULT IN MODEST
INSTABILITY DEVELOPING THIS AFTERNOON... ESPECIALLY ACROSS SOUTHERN
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. THIS INSTABILITY...
ALONG WITH STRONG WIND SHEAR... WILL SUPPORT THE DEVELOPMENT OF
THUNDERSTORMS... A FEW OF WHICH MAY BE CAPABLE OF PRODUCING
TORNADOES... MARGINALLY SEVERE HAIL... AND STRONG WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY DEC 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
WITH THE SLOW MOVEMENT OF THE STORM SYSTEM... A THREAT FOR HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO EXIST... AS STORMS MAY TRAIN
FROM SOUTH TO NORTH AND REFORM OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...
RAIN MAY CHANGE TO LIGHT SNOW SATURDAY ACROSS NORTHERN AND CENTRAL
OKLAHOMA... BEFORE ENDING LATE SUNDAY. WITH THE CURRENT FORECAST
STORM TRACK...THERE IS A CHANCE FOR ACCUMULATING SNOW IN NORTHWEST
OKLAHOMA THIS WEEKEND. IF THE STORM TRACK SHIFTS FARTHER SOUTH...
THE POTENTIAL FOR ACCUMULATING SNOW WILL EXPAND INTO WEST CENTRAL
AND NORTH CENTRAL OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM CST SATURDAY DECEMBER 30TH.

SIX/CMS

In the hours before

Local storm report, Dec 29, 4:04 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CST FRI DEC 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             WICHITA FALLS           33.91N 98.50W
12/29/2006  E0.88 INCH       WICHITA            TX   AMATEUR RADIO

            REPORTED ON THE WEST SIDE OF WICHITA FALLS.

&&

JLP
Special weather statement, Dec 29, 4:13 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CST FRI DEC 29 2006

OKZ037-044-292230-
TILLMAN OK-COTTON OK-
413 PM CST FRI DEC 29 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND TILLMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF RANDLETT AT 413
PM CST...MOVING NORTH AT 45 MPH. THIS STORM WILL AFFECT WESTERN
PORTIONS OF COTTON COUNTY AND EASTERN PORTIONS OF TILLMAN COUNTY.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COTTON AND TILLMAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

...SPEG.
Local storm report, Dec 29, 4:26 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CST FRI DEC 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             2 W LAKESIDE CITY       33.83N 98.58W
12/29/2006  E0.75 INCH       ARCHER             TX   PUBLIC

&&

JLP
Special weather statement, Dec 29, 6:08 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CST FRI DEC 29 2006

OKZ045-300020-
JEFFERSON OK-
608 PM CST FRI DEC 29 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF TERRAL AT 608
PM CST...MOVING NORTH AT 50 MPH. THIS STORM WAS INCREASING IN
INTENSITY AND SEVERE WEATHER WILL BE POSSIBLE IF THIS STORM
CONTINUES TO STRENGTHEN.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.
Special weather statement, Dec 29, 6:20 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CST FRI DEC 29 2006

OKZ023-300030-
CADDO OK-
620 PM CST FRI DEC 29 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF ANADARKO AT
620 PM CST...MOVING NORTH-NORTHWEST AT 55 MPH. SMALL HAIL IS LIKELY
WITH THIS STORM.

PEOPLE IN CADDO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, Dec 29, 6:31 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CST FRI DEC 29 2006

OKZ045-300045-
JEFFERSON OK-
631 PM CST FRI DEC 29 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR SUGDEN AT 631 PM CST...MOVING
NORTH-NORTHWEST AT 50 MPH. SMALL HAIL IS LIKELY AND WINDS AROUND 50
MPH ARE POSSIBLE.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jefferson

When
December 29, 6:39 PM CST
Where
Jefferson County, Waurika
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.170, -98.000

Hail was reported at the Waurika courthouse.

Hail, Jefferson

When
December 29, 6:44 PM CST
Where
Jefferson County, Waurika
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.170, -98.000

Hail was reported at courthouse in Waurika.

Hail, Washita

When
December 29, 7:54 PM CST
Where
Washita County, 9 mi E of Rocky
Measured
0.88 in hail
Reported by
Public
Coordinates
35.150, -98.911

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7448, 7449, 7450.